Hail, Oconto
- When
- April 7, 1:43 PM CST
- Where
- Oconto County, 0.69 mi S of Brookside
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.790, -88.000
Quarter size hail fell in Brookside.
Showers and thunderstorms developed across north-central and northeast Wisconsin during the afternoon hours. The strongest storms produced large hail as they tracked across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Showers and thunderstorms developed across north-central and northeast Wisconsin during the afternoon hours. The strongest storms produced large hail as they tracked across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 7, 11:55 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 1255 PM CDT Tue Apr 7 2020 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Wednesday Issued at 357 AM CDT Tue Apr 7 2020 The left exit region of a strong 300mb jet will move across Wisconsin this morning and produce sufficient upper support for elevated thunderstorms. Stable air near the surface should keep gusty winds from making it to the surface, but low wet bulb zero heights could support at least small hail. Low level war advection will produce showers across the remainder of the area this morning. Thunderstorms are possible this afternoon across central and east central Wisconsin due to the combination of low level convergence and some upper jet support. A few storms could produce gusty winds and small hail just north of the surface front. Highs today will range from the low to mid 40s over Washington Island to the mid 60s across the far southern counties. The showers will exit early this evening with clearing tonight. Lows will be about five degrees above usual. A strong upper system will bring rain back to the southern half or so of the forecast area by Wednesday afternoon. Temperatures will be above normal despite the clouds and precipitation. .LONG TERM...Wednesday Night Through Monday Issued at 357 AM CDT Tue Apr 7 2020 Split flow to continue across the CONUS into this weekend before a southern stream closed upper low moves east from CA and eventually merges with a broad northern stream upper trough over the central CONUS. The main point of contention will be the movement of a northern stream shortwave trough diving southeast out of Canada next weekend. Models are having issues as to how much digging this trough will take and this would impact timing of precipitation for early next week. Temperatures are more straightforward with below normal readings into next week. Rain showers could linger into Wednesday evening over eastern WI as the trailing shortwave trough to still be in the process of exiting the area. Otherwise, a surge of CAA to overspread WI as 8H temperatures drop into the -7 to -11C range by daybreak. Subsidence behind the system should bring some decrease in clouds overnight with min temperatures to range from the middle to upper 20s north-central WI, to the middle 30s over parts of east-central WI. A cyclonic flow to prevail over the western Great Lakes region on Thursday and when combined with daytime heating, cold air aloft and pieces of shortwave energy rotating through the broad upper trough over the Great Lakes, expect to see at least a small chance of light rain or snow showers to pop up. The bigger story for Thursday though will be the cool down in temperatures and the windy conditions anticipated. Look for readings to only be around 40 degrees north-central, lower to middle 40s elsewhere with west-northwest sustained winds of 15 to 25 mph with gusts of 30 to 40 mph. Loss of daytime heating would end most of the precipitation chances by Thursday evening, however northwest winds may bring lake effect snow showers or flurries to north-central WI through the night. Look for partly to mostly cloudy skies, gradually diminishing winds and min temperatures to range from the lower to middle 20s north-central, to around 30 degrees east-central WI. A ridge of high pressure is forecast to move into WI on Friday and bring a mix of sun and clouds to the forecast area. Friday will have less wind (west-northwest at around 10 mph) with max temperatures in the lower to middle 40s north/near Lake MI, middle to upper 40s south. Models begin to go their separate ways starting late Friday night as the ECMWF sends the next cold front into the Upper MS Valley, while the GFS still has the front moving through the northern Plains. The CMC is even faster than the ECMWF reaching far western WI by daybreak. For now, will bring a small chance pop to central WI after midnight. The cold front and associated weak shortwave trough, to push into /through WI on Saturday with enough lift/ forcing to bring a chance of light rain or a rain/snow mix to the forecast area. Max temperatures for Saturday to warm a bit with readings in the middle to upper 40s near Lake MI, upper 40s to lower 50s inland. Forecast become more muddled for early next week as the models are having issues with how much digging takes place with the next northern stream shortwave trough. The 00Z ECMWF does not dig this feature as much as its 12Z output from yesterday and is closer to the GFS. That being said, the potential phasing of this northern stream trough with a southern stream shortwave trough (the old CA closed low) makes for a difficult forecast. If these systems can phase fast enough, a developing Spring storm could bring rain and/or snow to northeast WI Sunday into Monday. If these systems do not phase in time, we would only get brushed with light snow late Sunday into Sunday night. Anticipate several more changes to occur with each computer model in the coming days, but for now will include small pops for both Sunday and Monday. Max temperatures for both days will remain below normal (mainly in the 40s). && .AVIATION...for 18Z TAF Issuance Issued at 1245 PM CDT Tue Apr 7 2020 Having a hard time getting rid of the low clouds and fog over central and parts of north central WI, where widespread IFR/LIFR conditions persist. Even though vsbys improve farther west, low ceilings are still observed back to the MN border. Should finally see some improvement after winds turn west or northwest later this afternoon, and should have clearing there by 00z/Wed. Farther east, have a mix of MVFR/IFR conditions, with some clearing noted in east central WI. Could see enough destabilization for scattered thunderstorm development from the Fox Valley eastward during the mid to late afternoon. Otherwise, expecting scattered showers and isolated storms farther north. After clearing occurs in the late afternoon and evening, light winds and lingering low-level moisture will likely result in fog development overnight, especially in north central and central WI. Areas of marine fog will also be found near Lake Michigan, though light west to northwest winds may keep it offshore and away the MTW airport. The fog should improve Wednesday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Kallas AVIATION.......Kieckbusch
Hazardous Weather Outlook National Weather Service Green Bay WI 945 AM CDT Tue Apr 7 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081445- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 945 AM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected today. An isolated severe thunderstorm or two will be possible. Large hail will be the main threat. Hazardous conditions are expected to continue near streams and rivers due to high water levels and fast flows. Fast flows are also being reported below area dams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous conditions are expected near streams and rivers due to high water levels and fast flows. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. LMZ521-522-541>543-081445- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 945 AM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty west to northwest winds are expected to produce conditions hazardous to small craft Wednesday night into Friday. A few gales force gusts are possible Thursday night. Kieckbusch
Special Weather Statement
National Weather Service Green Bay WI
935 AM CDT Tue Apr 7 2020
WIZ018-019-030-071545-
Langlade WI-Marathon WI-Lincoln WI-
935 AM CDT Tue Apr 7 2020
...STRONG THUNDERSTORM HEADED TOWARD LINCOLN...NORTHEASTERN MARATHON
AND NORTHWESTERN LANGLADE COUNTIES LATE THIS MORNING...
At 932 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ladysmith, moving east at 60 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Tomahawk, Parrish, Gilbert,
Council Grounds State Park, Tripoli and Dutch Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4512 9004 4556 9004 4556 8991 4539 8922
4488 8943 4511 9020 4512 9020
TIME...MOT...LOC 1432Z 290DEG 56KT 4557 9102
KieckbuschPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1054 AM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL 5 N MERRILL 45.25N 89.68W
04/07/2020 E0.50 INCH LINCOLN WI LAW ENFORCEMENT
&&
MIKECSpecial Weather Statement
National Weather Service Green Bay WI
1058 AM CDT Tue Apr 7 2020
WIZ018-019-071645-
Langlade WI-Lincoln WI-
1058 AM CDT Tue Apr 7 2020
...SPECIAL WEATHER STATEMENT...
At 1056 AM CDT, Doppler radar was tracking a strong thunderstorm
near Dutch Corners, or 22 miles north of Wausau, moving east at 50
mph. A second storm is trailing behind the initial storm, entering
western Lincoln county as of 1057 AM CDT.
These storms may produce pea size hail and winds in excess of 30 mph.
Locations impacted include...
Antigo, Merrill, Tomahawk, Harrison, Parrish, Gilbert, Pearson,
Council Grounds State Park, Tripoli and Dutch Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4555 9004 4555 8946 4545 8941 4546 8897
4542 8892 4538 8893 4538 8887 4533 8881
4512 8893 4512 8898 4503 8898 4503 8922
4512 8923 4518 9004
TIME...MOT...LOC 1556Z 282DEG 43KT 4528 8958
UhlmannSpecial Weather Statement National Weather Service Green Bay WI 135 PM CDT Tue Apr 7 2020 WIZ011-013-019-021-071900- Langlade WI-Northern Oconto County WI-Forest WI- Northern Marinette County WI- 135 PM CDT Tue Apr 7 2020 ...SPECIAL WEATHER STATEMENT... At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near Ma Ka Ja Wan Scout Reservation, or 11 miles south of Crandon, moving east at 45 mph. Pea size hail will be possible with this storm. Locations impacted include... Carter, Woodlawn, McCaslin Mountain Natural Area, Pearson, Ma Ka Ja Wan Scout Reservation, Wabeno, Townsend, Freeman, Blackwell and Choate. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4532 8901 4546 8903 4557 8837 4530 8835 TIME...MOT...LOC 1835Z 258DEG 41KT 4540 8892 Uhlmann
Special Weather Statement National Weather Service Green Bay WI 153 PM CDT Tue Apr 7 2020 WIZ011-013-021-073-071930- Southern Marinette County WI-Northern Oconto County WI-Forest WI- Northern Marinette County WI- 153 PM CDT Tue Apr 7 2020 ...SPECIAL WEATHER STATEMENT... At 152 PM CDT, Doppler radar was tracking a strong thunderstorm near Carter, or 18 miles southeast of Crandon, moving east at 55 mph. Half inch hail will be possible with this storm. Locations impacted include... Pembine, Wausaukee, Carter, McCaslin Mountain Natural Area, Wabeno, Amberg, Beecher, Athelstane, Silver Cliff and Caldron Falls Rese. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4534 8792 4536 8866 4548 8869 4565 8800 TIME...MOT...LOC 1852Z 261DEG 47KT 4544 8857 Uhlmann
Special Weather Statement
National Weather Service Green Bay WI
217 PM CDT Tue Apr 7 2020
WIZ031-039-074-071945-
Southern Oconto County WI-Shawano WI-Brown WI-
217 PM CDT Tue Apr 7 2020
...STRONG THUNDERSTORM IN EASTERN SHAWANO COUNTY...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Navarino Wildlife Area, or 9 miles east of
Shawano, moving east at 40 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Oconto, Pulaski, Suamico, Little Suamico, Chase, Oconto Falls,
Abrams, Angelica, Stiles and Bonduel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4467 8854 4482 8853 4490 8786 4479 8784
4471 8792 4463 8793 4467 8783 4461 8782
TIME...MOT...LOC 1916Z 264DEG 35KT 4474 8840
UhlmannThe Green Bay radar (KGRB), 34 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
7 hail. Local standard time, as filed.
Quarter size hail fell in Brookside.
Nickel size hail fell in Pensaukee.
Golf ball size hail fell in Sturgeon Bay.
Quarter size hail fell in Forestville.
Penny size hail fell near Maplewood.
Quarter size hail fell in Crivitz.
Penny size hail fell in Fish Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876067, 876068, 876069, 876070, 876071, 876072, 876073.